MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G23130
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Customer found it hard to retrieve catheter after dropping prosthesis which resulted in its deformation and meant replacing the prosthesis "as per cc form": difficulty to remove the catheter of the stent.They probably forgot to remove the safety wire.A section of the device did not remain inside the patient¿s body: the patient did require any additional procedures due to this occurrence.Another stent was placed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.At what stage of the procedure did the complaint occur? while removing the introducer.What endoscope type and channel size was used? 4.2mm.What was the position of the elevator? open.Details of the wire guide used (diameter, type, make)? jagwire 0.035.Was the zip port facing upwards and slightly curved when backloading the wire guide? yes.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? yes.Please advise the anatomical location of the intended target site.Biliary treehow long was the stent in the patient by the time this complaint occurred? totallyfor devices where the ifu states for longer term patency has not been established.Was periodic evaluation completed? n/a.If yes, how often was this completed? did the patient require any additional procedures as a result of this event? yes.What intervention (if any) was required? another stent was placed.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? no.If yes, please specify what was observed and where on the device it was observed.Stricture information: what was the length and diameter of the stricture? where was the stricture located in the body? was there resistance felt passing wire guide through stricture? no.Was there resistance felt passing the evolution through stricture? no.Was the stricture dilated before stent placement? no.Questions related to during insertion into patient: was the product inspected for kinks or damage before use? yes.Was resistance felt during insertion into patient? no.If yes, at what point? questions related to during stent placement: did the product fail during stent deployment or recapture? end of deployment.If other, please specify.Was the directional button pressed during use? yes at the begin.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? yes.Was the yellow marker kept in view during deployment? yes.Are images of the device or procedure available? no.Questions related to during introducer withdrawal are images of the device or procedure available? no.Was final stent placement confirmed using endoscopy / fluoroscopy?n/a, yes, no.If yes, what was used? did the stent open sufficiently to allow withdrawal of introducer safely? no was the safety wire fully removed before removing the delivery system? no the physician was not sure.Did any part of the product snag/get caught with the stent when removing the delivery system? no.Questions related to during stent repositioning/removal (for evo-fc & evo-pc devices) what instrument was used for stent repositioning / removal? forceps, snare, other no if other, please specify.Was resistance encountered during advancement and/or deployment? no if yes, please when this was felt? advancement or deployment how did the physician deal with this resistance? was the lasso (suture) loop used during repositioning.
 
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Supplemental report being submitted due to the receipt of customer complaint form and additional information received 12-jul-2023.This resulted in an update to annex e and f codes.Customer found it hard to retrieve catheter after dropping prosthesis which resulted in its deformation and meant replacing the prosthesis as per customer complaint form: "difficulty to remove the catheter of the stent.They probably forgot to remove the safety wire." a section of the device did not remain inside the patient¿s body the patient did require any additional procedures due to this occurrence.Another stent was placed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.1.At what stage of the procedure did the complaint occur? while removing the introducer.2.What endoscope type and channel size was used? 4.2mm.3.What was the position of the elevator? open.4.Details of the wire guide used (diameter, type, make)? jagwire 0.035.5.Was the zip port facing upwards and slightly curved when backloading the wire guide? yes.6.Did any part of the stent contact the patient¿s anatomy when the complaint occurred? yes.7.Please advise the anatomical location of the intended target site.Biliary tree.8.How long was the stent in the patient by the time this complaint occurred? totally.9.For devices where the ifu states for longer term patency has not been established, was periodic evaluation completed? n/a.10.If yes, how often was this completed? 11.Did the patient require any additional procedures as a result of this event? yes.12.What intervention (if any) was required? another stent was placed.13.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same procedure.14.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? no.15.If yes, please specify what was observed and where on the device it was observed.Stricture information: 1.What was the length and diameter of the stricture? 2.Where was the stricture located in the body? 3.Was there resistance felt passing wire guide through stricture? no.4.Was there resistance felt passing the evolution through stricture? no.5.Was the stricture dilated before stent placement? no.Questions related to during insertion into patient: 1.Was the product inspected for kinks or damage before use? yes.2.Was resistance felt during insertion into patient? no.3.If yes, at what point? questions related to during stent placement: 1.Did the product fail during stent deployment or recapture? end of deployment.2.If other, please specify.3.Was the directional button pressed during use? yes at the begin.4.Was any part of the stent observed in contact with the patient¿s anatomy at the time of failure? yes.5.Was the yellow marker kept in view during deployment? yes.6.Are images of the device or procedure available no.Questions related to during introducer withdrawal: 1.Are images of the device or procedure available? no.2.Was final stent placement confirmed using endoscopy / fluoroscopy? n/a, yes, no.3.If yes, what was used? 4.Did the stent open sufficiently to allow withdrawal of introducer safely? no.5.Was the safety wire fully removed before removing the delivery system? no, the physician was not sure.6.Did any part of the product snag/get caught with the stent when removing the delivery system? no.Questions related to during stent repositioning/removal (for evo-fc & evo-pc devices): 1.What instrument was used for stent repositioning / removal? forceps, snare, other no.2.If other, please specify.3.Was resistance encountered during advancement and/or deployment? no.4.If yes, please when this was felt? advancement or deployment.5.How did the physician deal with this resistance? 6.Was the lasso (suture) loop used during repositioning?.
 
Event or Problem Description
Supplemental correction report being submitted due to the lot number being updated for this event to (b)(6) on 06-sept-23.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Device evaluation: the evo-10-11-10-b device of lot number c2042962 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the (b)(6) 2023.On evaluation of the device, the following was observed: visual inspection: ¿ red safety tab not returned.¿ stent returned separately detached from the device ¿ stent appears to be used and deformed.¿ safety wire still in place.¿ red shuttle is on the last dimple.¿ delivery system returned exposed.¿ directional button is in deploy position.¿ polyimide kinked approx.11cm from the white tip.Functional inspection: ¿ handle actuating fine for deployment and recapture ¿ safety wire removed with no issue.Manufacturing records review: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use and/label review: there is evidence to suggest that the customer did not follow the instructions for use.It should be noted that the instructions for use (ifu0056) states the following as step 11: ¿when point-of-no-return has been passed, disconnect leur lock fitting and remove safety wire completely from delivery handle (fig.F.)¿.From the lab evaluation conducted on the complaint device at cirl, the safety wire was present on return and therefore had not been removed in order to fully release the stent from the delivery system.This complaint is therefore deemed user error.User/use related complaints is considered foreseen misuse.It is unknown how the device will perform outside of instructions for use and/or labelling requirements.The user has not complied with the requirements of the ifu and/label.Trending will monitor if any future investigation is required.Image review: an image was not returned for evaluation.Root cause analysis: a definitive root cause of user error can be concluded from the lab evaluation.As noted above, during the lab evaluation, the safety wire was observed as being in place upon return.This definitively proves that the user did not remove the safety wire to fully release the stent from the delivery system and thus the stent getting dragged when attempting to remove the catheter and the stent becoming ¿deformed¿ as per the customer testimony.The polyimide kink noted in the lab evaluation could have been attributed to the stent still being attached while attempting to remove the system through the patient/endoscope.It may be noted that as per cc form ¿they probably forgot to remove the safety wire.¿ confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Confirmed quantity of 01x used device.Summary of investigation: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The patient did require a replacement stent to be placed within the same procedure.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on (b)(6) 2023.

Brand Name
EVOLUTION® BILIARY CONTROLLED-RELEASE STENT - UNCOVERED
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17324844
Report Number3001845648-2023-00552
Device Sequence Number12426666
Product Code FGE
UDI-Device Identifier10827002231303
UDI-Public(01)10827002231303(17)250413(10)C2042962
Combination Product (Y/N)N
PMA/510(K) Number
K121430
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/26/2025
Device Model NumberG23130
Device Catalogue NumberEVO-10-11-10-B
Device Lot NumberC2047210
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/16/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/19/2023
Supplement Date Received by Manufacturer06/19/2023
06/19/2023
06/19/2023
Initial Report FDA Received Date07/14/2023
Supplement Report FDA Received Date08/10/2023
10/05/2023
12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown